Navigation
August 12, 2020

How to Quit Antidepressants

Introduction

Sudden cessation of antidepressants leads to withdrawal symptoms. People addicted to antidepressants should not stop taking them suddenly and lowering the dosage levels in a gradual manner will help to avoid withdrawal symptoms. Long term antidepressant use is mandatory for some people. But others may stop taking their medication after prolonged use due to possible side effects. The symptoms of withdrawal may vary from one person to another and the duration of this phase may also vary. These symptoms may be mild to moderate in some people and maybe even severe and may last longer in some others. About 20% of people who have taken anti-depressants for at least 6 weeks will develop discontinuation syndrome if they suddenly stop taking these medications.

What are the symptoms of discontinuation syndrome?

Depression, irritability, agitation, anxiety, mood swings, anxiety, headaches, muscle pains, chills, rigors, nausea, vomiting, stomach issues, dizziness, blurred vision, decreased appetite, sleeplessness, fatigue, nightmares, vivid dreams, tremors, perspiration, restlessness, sensitiveness to sound, tinnitus, brain shakes like electric shocks passing through the head, lack of control over movements like tremors, numbness, tingling, and pain in your limbs, flu-like symptoms are the common symptoms of discontinuation syndrome.

These symptoms may interfere with daily activities and may disturb them Hence one should not stop these medications so suddenly, instead of tapering off is a good idea.

What is addiction?

Addiction refers to an abnormal and intense craving for a particular drug substance. This may lead to negative consequences from long term usage of the drug in terms of large and ever-increasing doses.

Tapering-off antidepressants depend on the following factors

  1. A dose of the drug taken.
  2. Duration of its intake.
  3. The half-life of the drug.

The half-life of the drug:

  • It is defined as the time at which half of the drug is gone from the body and half remains. This time varies from different drugs.
  • The drug having a short life span produces more violent symptoms because they break down and leave the body quickly.
  • Drugs with long half-life will produce few discontinuation symptoms.

Discontinuation Vs Symptom Relapsing

Some people may afraid that their depression symptoms are returning when actually what they are experiencing is discontinuation symptoms. But how can we distinguish them and understand the difference between these two? Timing can help you to understand the difference between these two.

Instead of abrupt cessation of these anti-depressants tapering off gradually will help to reduce these symptoms. If depression or anxiety occurs after stopping an anti-depressant it is often a gradual process that slowly worsens over time. In contrast to it, symptoms related to withdrawal from one of these medications often occur very soon(within a day or so for some of the drugs like Paxil) and slowly improves over time.

If symptoms lasting more than a month and are worsening we may suspect that it is due to relapse of depression. Withdrawal symptoms are due to brain readjustment after being affected by your medication. Having withdrawal symptoms while Tapering anti-depressants doesn’t mean you have an addiction. Some people who take anti-depressants will develop a craving for it and usually start increasing dosage levels. Anti-depressants work by altering the levels of neurotransmitters.

The following are the antidepressants that are associated with the number of withdrawal symptoms. These include

  • Selective serotonin reuptake inhibitors (SSRI’S) like escitalopram (Lexapro), Sertraline(Zoloft), paroxetine(Paxil),
  • Serotonin and norepinephrine reuptake inhibitors (SNRI’S) such as desvenlafaxine(Pristiq), duloxetine, (Cymbalta), venlafaxine(Effexor).

Helpful tips

  • You shouldn’t stop taking antidepressants on your own you should take advice from the doctor before doing so. It is difficult to stop antidepressants suddenly.
  • It can bring up a lot of complex emotions. Always contact the doctor whether or not it is a good idea to tapper your medication.
  • They will advise you on the correct process to taper off your medication. You can take antidepressants for about 6-9 months.
  • Tapering off too soon will make your depression more likely to return. Everyone is different and reacts differently. So the time taken for this vary from one individual to another

Tapering depends on many things including

  1. The type of medication you are on.
  2. A dose of your current medication,
  3. Whether you have had symptoms from previous medication changes

Some medication takes a long time to leave your system. High doses generally take a longer time to taper. You shouldn’t feel discouraged if it takes a longer time for Tapering because everyone is different and reacts differently.

Advantages Of Tapering Antidepressants

  1. It will reduce the risk of relapsing depression.
  2. People who stop taking medication in a gradual manner are less likely to get their depression back.

Common mistakes encountered while weaning off

  • Weaning off too fast
  • Weaning while still depressed.
  • No alteration in diet, lifestyle before weaning.
  • Weaning during a stressful period of life.
  • A psychiatrist is bad and not experienced.
  • Having no support and listening to bad people.
  • Being impatient

Mood Calendar (it has a scale with reading 1 to 10):

Using a mood calendar will help you to track how you feel as u taper. You should keep tracking your daily moods it will help you to talk to your doctor if you have withdrawal symptoms. It will also help you to find out whether your depression is relapsing.

Maintenance Of Healthy Habits While Tapering

  • Taking a healthy diet, daily exercise (exercise has a powerful anti-depressant effect) reducing stress will help to reduce the risk of depression and withdrawal symptoms.
  • Stay active, proper and regular sleep, keep healthy habits as you taper, use a mood calendar.
  • Taking support from friends and family members.
  • Don’t try to quit when you are under stress, when your ill or undergoing new changes in life, such as a new job.
  • One analysis showed that only 20 percent of people who are taking antidepressants also undergo psychotherapy.
  • One meta-analysis has shown that undergoing talk therapy during and after the Tapering of antidepressants may be useful and it will prevent recurrence or relapse.

Regular Follow Up’s And Appointments

Monthly schedule appointments and proper guidance by the doctor are very helpful and you should make sure that you shouldn’t have a depression relapse.

A Word of Caution

Mood changes are common in people who are taking antidepressants. Sometimes, it will be difficult for them to tell whether they are experiencing withdrawal symptoms or their depression symptoms are relapsing. The following are the ways to identify the differences between withdrawal symptoms and depression relapse symptoms.

  • Withdrawal symptoms usually occur within 3-4 days after reducing the dosage of your antidepressant. You may start experiencing relapse symptoms within weeks or it may take months after stopping using that medication.
  • The physical symptoms of withdrawal are different from the symptoms of relapse. Insomnia is the common symptom of relapse, flu-like symptoms and dizziness are the common symptoms of withdrawal.
  • You may get relief from withdrawal symptoms after a few weeks as your body adjusts to your new levels of neurotransmitters. When it comes to relapse symptoms, it generally takes a long period of time and chances of these symptoms getting worse if you don’t take the proper treatment.

Conclusion

A sudden stoppage of taking antidepressants can be a positive option for most people, but it vital to bear in mind that it should be done in an apt manner. The gradual decrease your drug will be beneficial to keep away from both mental and physical aftereffects.

The important thing that you have to keep in mind is that you need to go through the process in a moderate manner. The reason is that the weaning off will take time. The time taken for weaning off is different for each person, and it will rely on which drug or medicine you consume, since how long you are consuming it, and whether you have experienced any after-effects previously.

When you trying to gradually decrease the usage of taking antidepressants, it is advisable to go through healthy practices and call for help if you need it.

The most significant task for you during this period is that you need to consult with your doctor on a regular basis about the proper and the finest way to gradually decrease the usage of antidepressants. Doctors can assist you decide how quickly you can gradually decrease the usage of antidepressants and assist you control your symptoms.

References

  1. https://www.bmj.com/content/316/7138/1105
  2. https://journals.sagepub.com/doi/10.1177/2045125315612334
  3. https://journals.sagepub.com/doi/10.1177/2045125319884834

2 Comment

    Leave a Comment

    Your email address will not be published. Required fields are marked *